Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 24, 2020, 4:39 PM EDT for Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 4:39 PM EDT (20:39 UTC)
- Expired
- Jun 24, 2020, 4:57 PM EDT
- In force
- 18 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brooks County, GA, Lanier County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 12 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:36 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS52 KTAE 242039
SVRTAE
GAC027-173-185-242145-
/O.NEW.KTAE.SV.W.0161.200624T2039Z-200624T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
439 PM EDT Wed Jun 24 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southern Lanier County in south central Georgia...
Central Lowndes County in south central Georgia...
East central Brooks County in south central Georgia...
* Until 545 PM EDT.
* At 439 PM EDT, a severe thunderstorm was located over I-75 At Exit
16, or near Valdosta, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Valdosta, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Naylor, Greenwood, I-75 At Exit 22, I-75 At Exit 11, Valdosta
Regional Airport, Stockton and Kinderlou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3080 8312 3079 8313
3074 8314 3072 8343 3092 8345 3101 8297
3087 8297
TIME...MOT...LOC 2039Z 258DEG 26KT 3081 8335
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
008
WWUS52 KTAE 242057
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
457 PM EDT Wed Jun 24 2020
GAC027-173-185-242107-
/O.CAN.KTAE.SV.W.0161.000000T0000Z-200624T2145Z/
Lanier GA-Lowndes GA-Brooks GA-
457 PM EDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LANIER...CENTRAL
LOWNDES AND EAST CENTRAL BROOKS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Georgia.
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3080 8312 3079 8313
3074 8314 3072 8343 3092 8345 3101 8297
3087 8297
TIME...MOT...LOC 2055Z 258DEG 26KT 3084 8320
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:13 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 1:13 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
113 PM EDT Wed Jun 24 2020
.NEAR TERM [Tonight Through Tomorrow]...
SPC has expanded much of the area northwest of the FL Big Bend into
the slight risk for severe thunderstorms this afternoon and evening.
Damaging winds remain the primary threat mainly near and north of
I-10 with an isolated tornado or two possible. Patchy fog is also
possible tonight. Additional thunderstorms are likely on Thursday,
with isolated damaging winds again possible. The combination of
heat and humidity will make it feel close to 100 degrees over the
next couple of days.
.SHORT TERM [Tomorrow Night Through Friday]...
Through the short term period on Thursday night and Friday, the
elongated vorticity streamer extending from Louisiana towards
northern South Carolina is expected to weaken over the area as
upper level ridging develops and builds over the region from the
south. Friday is expected to remain dry as a surface high pressure
system is expected to develop over south Georgia. The ridge
building across the region will lead to increased heights and thus
warmer than average temperatures across the region on Friday. High
temperatures are expected to climb into the upper 90s across the
Florida Panhandle and Big Bend. Heat index values are expected to
reach 100 degrees for much of these areas. Farther north into
Georgia and Alabama, high temperatures will only climb into the
low 90s. Given the warm temperatures and substantial low level
moisture along the coast, there is the chance that a few sea-
breeze driven thunderstorms could develop in the late afternoon
hours on Friday.
.LONG TERM [Friday Night Through Wednesday]...
The aforementioned upper level ridge that is expected to build
over the region on Thursday night and Friday is expected to
further build across the region over the weekend and the early
part of next week. The warm temperatures are expected to linger
through Saturday; however, by Sunday high temperatures are
expected to drop back down into the low 90s across the area.
Overall, seabreeze convection will be possible through the weekend
and early part of next week as PW values remain elevated at around
1.5 inches or greater.
Currently there is great model uncertainty between the GFS and
ECMWF models around the Tuesday/Wednesday time frame next week.
The ECMWF is suggesting an extremely winter like scenario with a
negative phase of the NAO developing across Greenland. This is
expected to force an upper level trough southward along the
eastern seaboard creating a back-door front scenario across our
region. If this scenario occurs, the area would experience much
cooler and wetter conditions.
The GFS does not have this scenario occurring next week; however,
upper level ridging looks to persist in the model. The GFS has
northwesterly flow develop across our region, with shortwave
troughs ejecting southward across our region. This would lead to a
wetter pattern towards our eastern zones, but a drier patter for
our western zones.
Nevertheless, there is much uncertainty in the forecast beyond
the early work week time period as the upper level flow pattern
becomes convoluted over time. This may be because a rather strong
negative NAO is expected to develop in the next several days.
&&
.AVIATION...
[Through 18Z Thursday]
Today, brief restrictions in scattered TSRA outside of ECP 18Z-02Z.
Southwest winds will gust 20-25 kts with gusts in excess of 40 kts
in brief TSRA. Overnight, MVFR cigs after 06Z w/highest confidence
at ABY and VLD- exceptions will be VFR at ECP and brief IFR at TLH
in fog around 10Z. Winds will be light and variable overnight. On
Thursday, improvement to VFR after 12Z, although restrictions may
linger at ABY.
&&
.MARINE...
Moderate southwesterly flow around 10 kts will continue through
the remainder of the day today; however, winds are expected to
become calm through the weekend as high pressure builds over the
region starting Thursday night. Showers and thunderstorms are
expected to be numerous today and tomorrow; however, a more
typical diurnal seabreeze driven thunderstorm activity will return
on Friday and continue through the weekend.
&&
.FIRE WEATHER...
Outside of high dispersions, hazardous fire weather conditions are
not expected.
&&
.HYDROLOGY...
Convection is expected to be widespread again today, and possibly
into Thursday across Alabama and Georgia. Average rain amounts in
these areas over the next two days will be in the 1-2" range with
isolated higher amounts between 2-3" in slower moving storms or
areas impacted by multiple storms. Friday through the weekend will
feature a transition back to more typical summertime scattering of
storms along the seabreeze. In general flooding is not anticipated
over the next few days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 93 73 95 73 96 / 80 20 30 0 10
Panama City 89 77 90 77 92 / 30 20 20 0 10
Dothan 89 72 88 71 92 / 70 40 50 10 10
Albany 91 72 89 73 92 / 80 40 40 10 10
Valdosta 92 71 92 72 94 / 70 10 30 0 10
Cross City 93 72 94 73 97 / 20 10 10 0 10
Apalachicola 88 77 89 76 90 / 20 10 10 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...LF
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...LF
MARINE...Bunker
FIRE WEATHER...LF
HYDROLOGY...BunkerIn the hours before
Special weather statement, Jun 24, 3:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
339 PM EDT Wed Jun 24 2020
ALZ067-GAZ142-242030-
Henry AL-Early GA-
339 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY AND NORTHWESTERN
EARLY COUNTIES UNTIL 430 PM EDT/330 PM CDT/...
At 339 PM EDT/239 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Headland, Newville, Haleburg, Headland Municipal A/P, Barnes,
Tumbleton, Miller, Hardwickburg, Grandberry Crossroads, Hayes and
Balkum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for southeastern Alabama...and southwestern Georgia.
LAT...LON 3158 8508 3153 8504 3152 8505 3152 8504
3149 8503 3149 8502 3142 8498 3132 8532
3139 8538
TIME...MOT...LOC 1939Z 247DEG 22KT 3138 8528
72-BUNKERSpecial weather statement, Jun 24, 3:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT Wed Jun 24 2020
GAZ159>161-242030-
Brooks GA-Lanier GA-Lowndes GA-
345 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANIER...LOWNDES AND
CENTRAL BROOKS COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Moody Air Force Base to
near Quitman. Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lake Park, Quitman, Valdosta, Hahira, I-75 At Exit 16, Moody Air
Force Base, Remerton, Dasher, Morven, Barretts, Clyattville, Brooks
Co A/p, I-75 At Exit 11, Dixie, Naylor, Barney, Greenwood, Twin
Lakes, Valdosta Regional Airport and Kinderlou.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Georgia.
LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
3083 8310 3080 8310 3080 8312 3079 8313
3071 8314 3066 8323 3069 8372 3101 8354
3100 8297 3087 8297
TIME...MOT...LOC 1944Z 278DEG 17KT 3090 8310 3084 8350Special weather statement, Jun 24, 3:53 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Tallahassee FL 353 PM EDT Wed Jun 24 2020 FLZ017-018-027-242045- Inland Jefferson FL-Inland Wakulla FL-Leon FL- 353 PM EDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...WEST CENTRAL JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 445 PM EDT... At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over Woodville, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodville, Wakulla, Cody, Fanlew, Lake Munson, Wakulla Springs, Lutterloh, Bethel, Natural Bridge, Eight Mile Pond and Vereen. LAT...LON 3020 8431 3036 8436 3043 8402 3026 8398 TIME...MOT...LOC 1952Z 257DEG 19KT 3031 8421
Special weather statement, Jun 24, 4:07 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Tallahassee FL 407 PM EDT Wed Jun 24 2020 GAZ145-146-156>158-242045- Decatur GA-Colquitt GA-Mitchell GA-Grady GA-Thomas GA- 407 PM EDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...NORTHERN GRADY...SOUTHERN MITCHELL...NORTHWESTERN THOMAS AND WESTERN COLQUITT COUNTIES UNTIL 445 PM EDT... At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Pelham, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pelham, Camilla, Sale City, Vada, Hopeful, Cotton, Harrells Still, Laney, Spence, Quality, Mitchell Co A/P, Poplar Arbor Church, Hartsfield, Branchville, Bay and Hinsonton. A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for south central and southwestern Georgia. LAT...LON 3099 8441 3116 8446 3131 8395 3105 8388 TIME...MOT...LOC 2007Z 256DEG 23KT 3109 8436
Local storm report, Jun 24, 4:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 PM EDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 6 N COTTLE 31.28N 83.33W
06/24/2020 BERRIEN GA 911 CALL CENTER
ONE TREE FELL ONTO A POWERLINE.
&&
JLFLocal storm report, Jun 24, 4:34 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 NE COURTHOUSE 31.14N 82.98W
06/24/2020 LANIER GA 911 CALL CENTER
ONE TREE DOWN ON IVY ROAD NEAR HWY 168.
&&
JLFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:06 PM EDT | Special Weather Statement | TAE | Grady | 39 min |
| Jun 24, 2:25 PM EDT | Special Weather Statement | TAE | Calhoun | 50 min |
| Jun 24, 2:40 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty, Lee, Terrell | 35 min |
| Jun 24, 2:49 PM EDT | Special Weather Statement | TAE | Colquitt | 41 min |
| Jun 24, 2:56 PM EDT | Special Weather Statement | TAE | Berrien | 49 min |
| Jun 24, 3:09 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Dougherty, Lee, Worth | 31 min |
| Jun 24, 3:29 PM EDT | Special Weather Statement | TAE | Clay, Quitman | 46 min |
| Jun 24, 3:40 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Cook, Lanier | 35 min |
| Jun 24, 3:45 PM EDT | Special Weather Statement | TAE | Brooks, Lowndes | 45 min |
| Jun 24, 3:46 PM EDT | Severe Thunderstorm Warning | TAE | Quitman, Randolph | 29 min |
| Jun 24, 4:01 PM EDT | Severe Thunderstorm Warning | TAE | Randolph, Terrell | 44 min |
| Jun 24, 4:07 PM EDT | Special Weather Statement | TAE | Mitchell | 38 min |
| Jun 24, 4:15 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Lanier | 30 min |
| Jun 24, 4:43 PM EDT | Special Weather Statement | TAE | Lee, Terrell | 47 min |
| Jun 24, 4:45 PM EDT | Special Weather Statement | TAE | Colquitt | 60 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Turner, Worth | 41 min |
| Jun 24, 7:31 PM EDT | Special Weather Statement | TAE | Quitman | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.